Nebraska, 2012

Hail in Nebraska, September 4, 2012

September 4, 2012 · NWS OAX · 2 events in 2 counties and zones

Thunderstorms developed along an instability axis extending across eastern Nebraska. As increasing mid level lapse rates and stronger surface convergence increased ahead of a surface cold front, a few of the thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed along an instability axis extending across eastern Nebraska. As increasing mid level lapse rates and stronger surface convergence increased ahead of a surface cold front, a few of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 4, 1:59 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 4, 1:59 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
259 PM CDT TUE SEP 4 2012

.DISCUSSION...

SEVERAL WEAK SURFACE BOUNDARIES IN PLACE ACROSS THE REGION AT
19Z PRIMARILY WEST AND NORTH OF THE AREA. NORTHERN BOUNDARY
EXTENDS FROM CENTRAL MINNESOTA INTO NORTHWEST IOWA AND EXTREME
NORTHEAST NEBRASKA. STRONGER UPPER WAVE STILL WELL TO THE
NORTHWEST JUST COMING INTO MONTANA EARLY THIS AFTERNOON.

MAIN CONCERN IN THE SHORT TERM WILL BE TIMING AND LOCATION OF
CONVECTIVE INITIATION. BEST TRIGGER LOOKS TO BE 850MB FRONT
AS IT PUSHES INTO CENTRAL SOUTH DAKOTA AND CENTRAL NEBRASKA
TOWARD 00Z. FORECAST SOUNDINGS SUGGEST LIMITED MOISTURE THROUGH
THE MID LEVELS ACROSS THE AREA THIS AFTERNOON HOWEVER AREA OF
MOISTURE ADVECTION AND MID LEVEL INSTABILITY COME TOGETHER OVER
EASTERN NEBRASKA AND NORTHERN IOWA BETWEEN 22Z-02Z THEN SHIFTS
EAST OF THE AREA AFTER 06Z WITH PASSAGE OF SURFACE AND 850 FRONTS.

DRY AND COOLER WEATHER FOLLOWS BEHIND THE FRONT WEDNESDAY INTO
THURSDAY WITH A SECOND STRONG UPPER WAVE AND COLD FRONT MOVING
ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY. THIS SYSTEM LOOKS
LIKE IT COULD BRING A GOOD CHANCE OF RAIN TO MUCH OF THE AREA
ALONG WITH EVEN COOLER TEMPERATURES.

TREND TOWARD COOLER TEMPERATURES EXTENDS INTO THE EARLY PART OF
THE EXTENDED PERIOD WITH A DEEP TROUGH DEVELOPING OVER THE EASTERN
CONUS. GFS AND EURO DIFFER IN THERE SOLUTIONS BEYOND SATURDAY WITH
THE EURO SHOWING STRONGER RIDGING DEVELOPING OVER THE WEST BEFORE
FLOW FLATTENS AGAIN LATE IN THE PERIOD. STAYED WITH DRY FORECAST
FOR NOW WITH GRADUAL WARMING DURING THE PERIOD.

&&

.AVIATION...
18Z TAFS FOR KOMA...KLNK AND KOFK.

PRIMARY CONCERN WILL BE CHANCES FOR THUNDERSTORMS AS A FRONT
LIFTS THROUGH THE REGION. BELIEVE BEST CHANCE WOULD AT 21-23Z AT
KLNK...AND 23-02Z AT KOFK AND KOMA. OTHERWISE...VFR CONDITIONS
EXPECTED UNTIL THEN WITH MID BASED CUMULUS CLOUDS EITHER MOVING IN
OR DEVELOPING AROUND 6000-8000 FEET. SECONDARY CONCERN IS THE
PLACEMENT OF A STRONG COLD FRONT SWEEPING FROM NORTHWEST TO
SOUTHEAST OVERNIGHT WITH AN ABRUPT WIND SHIFT TO THE NORTH
NORTHWEST AND SUBSTANTIAL INCREASE IN SPEEDS BEHIND THE FRONT WITH
WINDS 15 TO 25 KNOTS. INITIAL FORECAST PUTS THIS FRONT IN THE KOFK
VICINITY BY ABOUT 11Z...AND KLNK/KOMA BY ABOUT 13Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/DEWALD
Hazardous weather outlook, Sep 4, 4:14 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
514 PM CDT TUE SEP 4 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
514 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING MAINLY ALONG
AND NORTH OF I80. DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY HAZARDS.

STORMS ARE BEGINNING TO TAKE SHAPE FROM LINCOLN TOWARD O NEILL IN
AN AREA OF STRONGER SURFACE CONVERGENCE AND STEEP MID LEVEL LAPSE
RATES. TEMPERATURES THIS AFTERNOON HAVE HEATED
TO RECORD BREAKING READINGS ABOVE 100 DEGREES. THE STORMS ARE
FORMING ON THE WESTERN EDGE OF THE MORE FAVORABLE MOISTURE AND
INSTABILITY. THE LOW LEVEL JET IS FORECAST TO STRENGTHEN THIS
EVENING OVER EASTERN NEBRASKA AND WESTERN IOWA. AS THE UPPER LEVEL
WEATHER SYSTEM AND COLD FRONT BEGIN TO MOVE EASTWARD SO TOO WILL
THE CONVECTION. THE STORMS WILL MOVE INTO INCREASING FAVORABLE
MOISTURE AS THEY MOVE EAST AND NORTHEAST AND PUSH EAST OUT OF THE
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...BUT WILL NOT BE NEEDED
WEDNESDAY.

ZAPOTOCNY

In the hours before

Local storm report, Sep 4, 2:18 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
318 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HAIL             6 SE STANTON            41.89N 97.14W
09/03/2012  E1.50 INCH       STANTON            NE   PUBLIC

            CHANGED LOCATION TO AGREE WITH REPORT LOCATION AT
            INTERSECTION OF HIGHWAYS 15 AND 32

&&

MILLER
Local storm report, Sep 4, 2:24 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
324 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HAIL             12 SE STANTON           41.83N 97.06W
09/03/2012  E1.50 INCH       STANTON            NE   PUBLIC

            CHANGED LOCATION TO AGREE WITH REPORT LOCATION AT
            INTERSECTION OF HIGHWAYS 15 AND 32

&&

MILLER
Special weather statement, Sep 4, 4:05 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
505 PM CDT TUE SEP 4 2012

NEZ066-042230-
LANCASTER NE-
505 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANCASTER COUNTY
UNTIL 530 PM CDT...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING STRONG THUNDERSTORMS DEVELOPING NEAR LINCOLN...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS UP TO AROUND 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LINCOLN AND WAVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4082 9689 4103 9659 4087 9646 4085 9647
      4069 9675
TIME...MOT...LOC 2204Z 237DEG 21KT 4081 9675

MILLER

The radar

The Omaha radar (KOAX), 62 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lancaster

When
September 4, 4:40 PM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.820, -96.690

Hail up to 1.50 inches was reported at 70th and A Street in Lincoln.

Hail, Otoe

When
September 4, 5:28 PM CST
Where
Otoe County, 3.92 mi WSW of Palmyra
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.680, -96.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399124, 399122.